Effects of zoledronic acid on bone mineral density during aromatase inhibitor treatment of Korean postmenopausal breast cancer patients
- First Online:
- Cite this article as:
- Lee, S.A., Hwang, S.H., Ahn, S.G. et al. Breast Cancer Res Treat (2011) 130: 863. doi:10.1007/s10549-011-1728-3
- 154 Views
The age distribution of breast cancer patients in Korea, where most are less than 60 years of age and have recently entered menopause, differs from that in the West. The aim of this study was to evaluate bone mineral density (BMD) changes in Korean breast cancer patients treated with an aromatase inhibitor (AI) either alone or in combination with zoledronic acid (ZA). Changes in BMD of the lumbar spine and hip were evaluated in 107 patients receiving AI treatment, of which 59 were treated in combination with ZA. The mean age of the patients was 54.9 years, and the median follow-up period was 38.2 months. With AI treatment alone, BMD loss was significant (all P < 0.0001) in the lumbar spine and hip 12 months (4.18 and 3.95%, respectively), 24 months (6.28 and 5.44%), and 36 months (8.17 and 6.82%) after treatment. In contrast, the combination treatment resulted in increased BMD in the lumbar spine and hip 12 months (2.45 and 0.89%, respectively), 24 months (3.51 and 1.03%), and 36 months (3.85 and 1.80%) after treatment. BMD loss in the lumbar spine was significantly greater in AI alone-treated women who had entered menopause within the past year compared with those who had entered menopause more than 1 year ago, when measured 12 and 24 months after treatment (P = 0.017 and 0.021, respectively). Importantly, ZA effectively inhibited AI-associated bone loss, independent of the postmenopausal interval. Because the proportion of patients in this study who had recently entered menopause was high, bone loss in Korean breast cancer patients treated with AI alone was higher than data reported from the Arimidex, Tamoxifen Alone or in Combination (ATAC) trial. In conclusion, we have shown that ZA is very effective in preventing AI-induced bone loss in Korean postmenopausal breast cancer patients.